Alert archive / Wyoming / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jul 23, 2004, 2:55 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 2:55 PM MDT (20:55 UTC)
- Expired
- Jul 23, 2004, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 173 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 232053 FFWRIW WYC019-232330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 255 PM MDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 530 PM MDT * AT 233 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AREA DRAINAGES RUNNING HIGH FROM HEAVY RAINFALL SOUTHWEST OF KAYCEE. THOSE DRAINAGES FEED INTO THE POWDER RIVER WHICH FLOWS THROUGH KAYCEE. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE BEFORE THE RAINS SUBSIDE THIS EVENING. *FLASH FLOODING IS EXPECTED TO OCCUR IN KAYCEE AND OTHER LOW LYING AREAS ON THE POWDER RIVER. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I25 EXIT 246...I25 EXIT 249...HOLE IN THE WALL...SUSSEX...AND MAYOWORTH. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4395 10627 4396 10707 4353 10705 4357 10622 $$ FARMER
1 follow-up statement
000 WGUS75 KRIW 232238 FFSRIW WYC019-232330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 438 PM MDT FRI JUL 23 2004 ...THE FLASH FLOOD WARNING FOR SOUTHERN JOHNSON COUNTY HAS BEEN CANCELLED... THE HEAVY RAINFALL HAS ENDED QUICKER THAN EXPECTED AND FLOODING IS NO LONGER ANTICIPATED IN THE WARNED AREA. LOCAL STREAMS THAT WERE RUNNING HIGH HAVE BEGUN TO SUBSIDE...THEREFORE THE WARNING HAS BEEN CANCELLED. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4395 10627 4396 10707 4353 10705 4357 10622 $$ FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:45 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 23, 2:45 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 245 PM MDT FRI JUL 23 2004 .TONIGHT THROUGH SUNDAY NIGHT... MOIST SOUTH SOUTHEASTERLY FLOW COMBINING WITH STRONG UPPER LEVEL JET DYNAMICS HAS MAINTAINED A SOLID PRECIPITATION SHIELD ACROSS THE SOUTHERN BIG HORN BASIN...EASTWARD INTO NORTHEAST WYOMING TODAY. EARLIER...BYG APPROACHED ONE INCH PER HOUR RAINFALL RATES ON SOUTHERN EDGE OF ENHANCED CLOUDS WHICH HAS MADE ONLY SLOW PROGRESS. GIVEN POTENTIAL FOR SIMILAR RATES INTO EARLY EVENING ACROSS STEEP TERRAIN INTO BIG HORN MOUNTAINS...FLOOD WATCH HAS ALREADY BEEN POSTED FOR A CORRIDOR FROM WRL-BYG/KAYCEE. LATEST CONTACTS INTO THE SOUTHERN BIG HORNS AND FOOTHILLS INDICATING 1.5 TO 2 INCHES OF RAINFALL HAS OCCURRED IN THE AREA SINCE THIS MORNING WITH STREAMS RUNNING HIGH. WILL THEREFORE MAINTAIN THE WATCH TO GIVE WATER PLENTY OF TIME TO RUNOFF. INSTABILITY ALSO TRYING TO INCREASE IN THIS AREA AND WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS DEVELOP INTO THE SOUTHERN BIG HORNS AND JOHNSON COUNTY LATE THIS AFTERNOON...FURTHER INCREASING FLOOD THREAT. HAVE ALSO ADDED FOG POTENTIAL FOR SOME OF LOWER ELEVATIONS WITH PERSISTANT RAINS TODAY. WILL MAINTAIN ISOLATED ACTIVITY FOR THE REST OF AREA WITH HIGH BOUNDARY LAYER MOISTURE AND DUIRNAL INSTABILITY STORMS. DYNAMICS DECREASE QUICKLY THIS EVENING AND ASSOCIATED PRECIP SHOULD TAPER OFF. ANOTHER PIECE OF SHORT WAVE ENERGY DROPS SOUTH ACROSS AREA ON SATURDAY. THIS COMBINED WITH THE LINGERING BOUNDARY LAYER MOISTURE AND ASSOCIATED INSTABILITY...HAVE MAINTAINED CURRENT GRID TRENDS WITH LOW PRECIPITATION CHANCES. UPPER RIDGE BEGINS TO BUILD INTO WEST FOR SUNDAY...ALTHOUGH ADDITIONAL SHORT WAVE ENERGY TOPPING RIDGE COULD BE ENOUGH FOR MORE ISOLATED LATE DAY STORMS. THIS TIME MAY BE FOCUSED MORE IN WEST. SOME RECOVERY IN TEMPERATURES SATURDAY WITH MORE INSOLATION. STRONGEST WARM AIR ADVECTION SATURDAY NIGHT INTO SUNDAY WITH TEMPERATURES WELL INTO 80S. .MONDAY THROUGH FRIDAY... 500 MB HEIGHTS SLOWLY RISE AND ZONAL FLOW OVER WYOMING MONDAY AND TUESDAY. WILL GO WITH A MOSTLY DRY FORECAST...BESIDES SLGT CHC POPS ACROSS THE NORTH AND SOUTHEAST CWFA. 700 MB TEMPS WARM BACK TO 10 TO 15 DEG C RANGE. HIGH TEMPS IN MID 80S TO LOWER 90S ACROSS THE EASTERN PART OF CWFA...ESPECIALLY THE BIG HORN BASIN. NEXT UPPER LEVEL TROF WILL MOVE ACROSS MONTANA AND NORTHERN WYOMING WEDNESDAY AND THURSDAY. ALSO...COOL FRONT DROPS SOUTH ACROSS THE NORTH AND CENTRAL CWFA ON WEDNESDAY AND THURSDAY. SLGT CHC POPS WEDNESDAY AND THURSDAY ACROSS THE NORTH AND SOUTHEAST CWFA. GO WITH A DRY FORECAST FOR FRIDAY. WILL COOL TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH SOUTHERN BIG HORN MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY THROUGH MIDNIGHT. WYZ006-008>011 && FRIEDERS/MC
Hazardous weather outlook, Jul 23, 11:34 AM MDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1134 AM MDT FRI JUL 23 2004 WYZ001>020-022>030-241100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1134 AM MDT FRI JUL 23 2004 ...FLOOD WATCH THROUGH MIDNIGHT FOR PORTIONS OF THE BIG HORN BASIN... BIG HORN MOUNTAINS AND LOWER ELEVATIONS OF JOHNSON COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING .DAY ONE...TODAY AND TONIGHT RAIN AND A FEW THUNDERSTORMS PRODUCING HEAVY RAINFALL RATES WILL CONTINUE ACROSS PORTIONS OF THE SOUTHERN BIG HORN BASIN...THE CENTRAL AND SOUTHERN BIG HORN MOUNTAINS AND THE LOWER ELEVATIONS OF JOHNSON COUNTY INTO THIS EVENING. LOCAL RAINFALL RATES OF AROUND AN INCH AN HOUR WILL BE COMMON WITH POTENTIAL FOR LOCAL FLOODING. BE ESPECIALLY CAUTIOUS AROUND SMALL STREAMS IN AND AROUND THE BIG HORN MOUNTAINS. IF YOU EXPERIENCE RISING WATER LEVELS IN YOUR AREA...MOVE TO HIGHER GROUND. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON AND EVENING OVER THE NORTHWEST MOUNTAINS AND THEN SPREAD INTO THE WIND RIVER BASIN. LOCALLY VERY HEAVY RAIN WILL BE THE BIGGEST THREAT WITH POSSIBLE FLASH FLOODING IN THE MOUNTAINS AND FOOTHILLS. HAIL UP TO MARBLE SIZE WILL ALSO BE A THREAT FROM THE STRONGER THUNDERSTORMS. ISOLATED THUNDERSTORMS ARE EXPECTED FOR THE EARLY PART OF NEXT WEEK WITH A LITTLE MORE COVERAGE POSSIBLE IN THE WESTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE HALF INCH TODAY OR TONIGHT. SKRBAC/FRIEDERS
Nearby
Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.